I am sorry to hear that Cooper suddenly became disoriented last night and was having a lot of trouble walking, which lasted through the evening and continues today, though to a lesser degree than last night. I understand his head was bobbing too.
Is his or was his head tilted to the right or left?
When he tries to walk is he circling or leaning to one side or walking very slowly with a wide stance and then leaning and stumbling or falling over?
Does he have rhythmic back and forth or circular eye movement?
(like this dog : http://www.youtube.com/watch?v=NaB7OJRLVQ4 ).
If the answer to these questions is yes then he may be suffering a bout of vestibular disease. Vestibular disease is a malfunction of the balance system, either a problem in the inner ear itself or in the nerves that take information to the brain or in the brain itself. Episodes often come on suddenly.
With vestibular disease he can get very dizzy and as such have trouble with coordinated movement. They will often fall or lean to one side.
Does he have a history of an ear infection?
There can be several causes of vestibular disease. They range from very benign causes such as idiopathic (meaning we don't know the cause but they resolve on their own with time and supportive care) to middle ear infections or polyps, brain infections (bacterial, fungal or viral) or even a primary brain lesion such as a blood clot, bleeding or a tumor.
If we cannot identify a cause then we will often treat the patient symptomatically (anti-nausea drugs, anti-inflammatories and possibly antibiotics if an ear infection is a concern) as most dogs do get better with supportive care.
His prognosis if this is caused by a lesion outside the brain is very good in most cases.
We may check bloodwork to make sure organ failure or low thyroid hormone are not the cause of his symptoms. If he isn't improving in 3 to 5 days then blood tests should be done to make sure all is well internally.
At home you can give Gravol also known as Dramamine (dimenhydranate) to control nausea, which is also used for carsickness. The dose is 4mg to 8mg per pound of body weight every 8 hours. Side effects are mild sleepiness and dry mouth.
Or you can try Benadryl (diphenhydramine only, do not use products with acetaminophen or decongestants as they are toxic for dogs) at 1mg to 2mg per pound of body weight orally every 8 hours. Side effects are sedation and dry mouth as well.
To stimulate his appetite if it lessens start a bland diet of 1/3 boiled, lean hamburger (or boiled, white skinless chicken), all fats and juices drained off mixed with 2/3 boiled, plain white rice. Add warmed low salt chicken or beef broth to get additional fluids into him and make the food more palatable. Feed several small meals a day.
You may need to hand feed him and offer him water or ice cubes to lick as he may have difficulty negotiating eating and drinking on his own if his symptoms worsen.
If he still won't eat even after medication to decrease his dizziness and offering a bland diet then to help with nausea at home you can give either:
1) Pepcid ac (famotidine) at a dose of one 10mg tablet per 20 to 40 pounds of body weight every 12 hours
2) Prilosec (omeprazole) at a dose of one half of a 20mg tablet per 20 to 40 pounds of body weight every 24 hours
These are acid reducers and should help him feel a little less nauseous. They are quite safe and can be used for several days if necessary.
If he starts vomiting or refuses to eat for a couple days he may need hospitalization for supportive care, fluids and injectable medication for nausea.
If after a week's time there is no improvement or he is worse then he needs further diagnostics to try and identify the cause. Serious central nervous system (the brain) causes are more likely and thus prognosis is much more guarded.
Things such as an MRI or spinal tap are indicated at that point.
If he is not improving a referral to a neurologist is best as they can perform this advanced testing.
Please see this link if you would like to read more about vestibular disease:
Please let me know if you have any further questions.